Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking Epilim chromo to prevent migraine, now irritable, aggressive, moody, gloomy. Should medication be stopped?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5255 Questions
hi doctor, my son is 21 and is taking 1 epilim chromo 300mg per day as a preventative for migraine. It helps somewhat with his migraine. he says it helps him to manage the migraine better. he still gets the headaches but they are not as severe. he is on them now for 4 years. my son is much more irritable and aggressive
since taking these meds. He is also much more moody and gloomy. He is always feeling tired and lazy. We both think it may be time to get off these meds and hopefully the migraine wont come back as bad as it was. He is afraid that there might be bad side effects coming off these meds . He is starting a new job in two weeks time. do you think its a good idea for him to try and get off these meds now? Do you think he will have side effects coming off them?. What is the best way to come off them please? thank you.
Posted Fri, 21 Sep 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 13 hours later
Thanks for writing in.
Migraine is a chronic condition that requires long-term preventive medications. Epilim chrono is one of the most commonly used medications for migraine prevention. Preventive therapy should be continued if he gets three or more episodes of headaches per month. However, if he gets only one or two episodes of headaches per month, then preventive therapy may be discontinued.
Epilim chrono dose of 300 mg daily is a small dose and it can be abruptly stopped. Headaches may recur after stopping when he may have to restart medications. There are other medications for migraine prevention such as beta blockers, calcium channel blockers, topiramate and botox injections. They are all safe and effective.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX consultant neurologist
Apollo Health City, Hyderabad
Above answer was peer-reviewed by
Follow-up: Taking Epilim chromo to prevent migraine, now irritable, aggressive, moody, gloomy. Should medication be stopped? 17 days later
thank you for your prompt reply. XXXXXXX has come off the epilim gradually over the past two weeks, taking 1 tablet every 3rd night. To-day he has a full blown migraine. He does not want to go back on the epilim as he his losing his hair and they make him feel groggy and tired. He would like to try something different. Taking into account that XXXXXXX has asthma and is also a coeliac would the betablockers or the calcium channel blockers be suitable for him to take.
XXXXXXX is starting a new job on Monday and is concerned about the migraine returning.
thank you for your assistance

Answered by Dr. Sudhir Kumar 7 hours later
Thank you for getting back.
As Colin's headaches are back, it is better to re-start him on migraine-prevention medications. As Epilim chrono is making him lose hair (which is a well-known side effect of the drug) besides other side effects, it is not a good option to re-start it (as you have stated).
As he has asthma, beta blockers should also be avoided. Beta blockers can precipitate an asthma attack.
For XXXXXXX the options are either calcium channel blockers (such as flunarizine or diltiazem) or topiramate. You can discuss with your GP/neurologist and get a prescription for the same.
For relief of acute headaches, options are paracetamol or triptans (such as rizatriptan, sumatriptan and zolmitriptan). Triptans are more specific for migraine headaches and provide immediate relief from headaches. You can discuss this also with the treating doctor.
Best wishes for his health (and also his new job),
Dr Sudhir Kumar MD DM (Neurology)
XXXXXXX Consultant Neurologist
Apollo Health City, Hyderabad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor